Texas, 2017Flash Flooding in Texas, August 7, 2017
August 7, 2017 · NWS EWX · 8 events in 2 counties and zones
A line of thunderstorms formed ahead of a cold front in North Texas and moved southward. This line moved into a very moist airmass and produced heavy rain as it moved slowly across Llano County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms formed ahead of a cold front in North Texas and moved southward. This line moved into a very moist airmass and produced heavy rain as it moved slowly across Llano County. It continued to move southward and convection was enhanced by interaction with an outflow boundary over Bexar County where additional heavy rain developed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 6, 11:22 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 6, 11:22 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1222 AM CDT Mon Aug 7 2017
.AVIATION...
Complex forecast for this valid TAF period as mesoscale features
drive pretty much everything. One convective outflow is north of KAUS
and dropping south. Convection behind this boundary is moving east
and most high-res models have the bulk of the thunderstorms to the
easy of KAUS. Think chances of thunder will be pretty decent and will
mention VCTS beginning at 7z and amend as necessary. Scattered
showers are developing from high cloud bases across the rest of the
area and will VCSH prevailing for the San Antonio sites. This first
round of convection will move east by the late morning hours and
additional thunderstorms are possible tomorrow afternoon and will
include mention of VCTS for this. MVFR ceilings are also possible
overnight.
&&
.PREV DISCUSSION... /ISSUED 922 PM CDT Sun Aug 6 2017/
EVENING UPDATE...
Continuing to evaluate the overnight PoP/Wx/QPF potential for the
northern half of the CWA. Run to run consistency of the
HRRR/HRRRX/TTU-WRF have proven to be poor in handling the overall
evolution of the convection to our north currently. However, analysis
of the mesoscale environment indicates still 1000-2000 J/KG of SBCAPE
just north of the Austin area but instability has been trending down
quickly. Additionally, low level lapse rates are beginning to
decrease with the loss of diurnal heating.
Thus, believe convection located immediately north of the
Burnet/Llano area will continue their downward trend in intensity
over the next hour or two.
However, more intense convection farther north continues to
overachieve compared to mesoscale model solutions and confidence is
increasing in this complex slowly dissipating over the next several
hours but making it far enough south to bring showers and storms into
the northern tier zones, possibly including Austin around 05-06Z.
The biggest concern would be heavy rain potential given VAD wind
profiles indicating weak mid level flow and PWAT values 2"+ according
to RAP mesoscale analysis. However, this should mostly be lifted by
outflow and will lack thermodynamic support, so believe flash flood
potential should be minimal but a quick inch or two of rain could be
possible. Gusty outflow winds of 30-40 mph could also be a secondary
concern.
PREV DISCUSSION... /ISSUED 653 PM CDT Sun Aug 6 2017/
UPDATE...
See below for the 00z aviation discussion...
AVIATION...
Currently VFR at all terminals under partly cloudy skies with
southerly surface winds. Shower activity never materialized at the
Interstate 35 sites, and with daytime heating beginning to diminish,
have elected to remove VCSH from AUS/SAT/SSF. Strong convection just
west of Del Rio from this afternoon has also since dissipated. VFR
conditions should prevail for the rest of the afternoon and evening
hours at all terminals. MVFR ceilings are expected to develop around
7z at AUS and by 9z at SAT/SSF before returning to VFR by late Monday
morning/early Monday afternoon.
The attention then turns to precipitation chances at the Interstate
35 sites. With ample moisture in place and the cold front/stationary
front sagging further southward toward central Texas, it looks like a
pretty strong bet that AUS will see scattered to widespread rain
showers beginning somewhere in the 9z ballpark with thunderstorm
chances coming later in the day by around 16z. Confidence for
rain/storms is less for the San Antonio region, but have VCTS in the
TAFs beginning at 15z and continuing through the afternoon hours.
DRT is expected to remain VFR for the entire forecast period. Some
high-res models suggest a chance for some isolated showers and
thunderstorms Monday evening, but confidence in this was not high
enough to include in the TAF.
Winds will remain generally out of the south/southeast between 7 and
12 knots for the TAF forecast period.
PREV DISCUSSION... /ISSUED 246 PM CDT Sun Aug 6 2017/
SHORT TERM (Tonight through Monday Night)...
A frontal boundary stretches from central Oklahoma to southeastern
New Mexico this afternoon This boundary will move slowly southward
during this period and be the primary driver of our weather. Ahead of
the front low level winds have been and will continue to be from the
south to southeast. This has dew point temperatures in the 70s
across our CWA. With ample moisture in place the front bring
increasing chances for showers and thunderstorms during the period.
There will be higher POPs tonight in the northeast and these will
spread south and west Monday and Monday night. Deep moisture will
mean there could be some heavy downpours in spots, but we do not
expect widespread heavy rain. Heavier rain will likely be across the
north central and northeast.
LONG TERM (Tuesday through Sunday)...
The front will stall and linger across central Texas north of our CWA
Tuesday and Wednesday and rain chances will remain elevated for those
days. The boundary will push back to the north away from our area
Thursday. This will return us to the more typical summertime pattern
with isolated to scattered showers and thunderstorms during the
afternoon and evening Thursday and Friday. The upper level ridge will
move over the region for the weekend bringing an end to rain chances
across our CWA.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 76 93 75 94 75 / 70 50 40 40 10
Austin Bergstrom Intl Airport 75 92 74 94 74 / 60 50 40 40 10
New Braunfels Muni Airport 76 93 74 94 74 / 50 30 30 40 10
Burnet Muni Airport 72 88 72 91 72 / 70 50 40 40 10
Del Rio Intl Airport 77 93 77 96 77 / 40 30 30 20 10
Georgetown Muni Airport 74 90 73 92 74 / 70 50 40 40 10
Hondo Muni Airport 76 95 74 96 74 / 50 30 30 30 10
San Marcos Muni Airport 74 91 74 94 74 / 50 40 40 40 10
La Grange - Fayette Regional 76 92 75 94 75 / 50 50 30 40 10
San Antonio Intl Airport 77 93 76 95 76 / 50 30 30 40 10
Stinson Muni Airport 77 94 75 95 75 / 50 30 30 40 10
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Mesoscale/Aviation...Hampshire
Synoptic/Grids...Hampshire
Public Service/Data Collection...YB
Hazardous weather outlook, Aug 6, 8:54 PM CST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
954 PM CDT Sun Aug 6 2017
TXZ171>173-183>194-202>209-217>225-228-080300-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
954 PM CDT Sun Aug 6 2017
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Tonight.
A complex of showers and thunderstorms capable of producing
locally heavy rainfall and wind gusts to 40 mph will be possible
overnight north of a line from Llano to Austin to Giddings.
Rainfall totals of 1-2 inches may be possible with some locations
seeing locally higher amounts.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Rain chances will increase Monday through Tuesday with the higher
chances across the Hill Country and Central Texas. Locally heavy
rains are possible with any flooding expected to be minor. Gusty
winds are possible with the stronger storms.
Elevated heat index values of 105 to 108 degrees are possible on
most afternoons along and southeast of the Escarpment.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 6, 10:27 PM CST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1127 PM CDT SUN AUG 6 2017
TXZ171>173-070530-
Williamson TX-Llano TX-Burnet TX-
1127 PM CDT SUN AUG 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILLIAMSON...EAST
CENTRAL LLANO AND BURNET COUNTIES UNTIL 1230 AM CDT...
At 1126 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kempner to near Kingsland. Movement was
east at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Kingsland, Burnet, Bertram, Buchanan Dam, Florence, Inks Lake State
Park, Watson, Oatmeal, Briggs, Lake Victor, Mahomet, Sunnylane,
Joppa, Shady Grove and Andice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3101 9789 3091 9783 3088 9769 3061 9814
3071 9859 3104 9820 3103 9807
TIME...MOT...LOC 0426Z 275DEG 15KT 3102 9805 3070 9847
CPSpecial weather statement, Aug 6, 10:47 PM CST, 3 hours before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1147 PM CDT SUN AUG 6 2017
TXZ172-173-192-070530-
Williamson TX-Burnet TX-Travis TX-
1147 PM CDT SUN AUG 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON...NORTHWESTERN TRAVIS
AND SOUTH CENTRAL BURNET COUNTIES UNTIL 1230 AM CDT...
At 1146 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from Bertram to near Serenada to near Rogers.
Movement was southeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Round Rock, Cedar Park, Georgetown, Taylor, Granger, Serenada,
Leander, Hutto, Lago Vista, Bartlett, Florence, Jarrell, Liberty
Hill, Thrall, Weir, Georgetown Dam, Granger Dam, Andice, Sun City and
Jonestown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3087 9762 3074 9727 3050 9717 3048 9783
3051 9811 3061 9814 3089 9771
TIME...MOT...LOC 0446Z 291DEG 29KT 3071 9810 3076 9768 3088 9726
CPFlash Flood, Llano
- When
- August 7, 1:47 AM CST to 5:15 AM CST
- Where
- Llano County, 2.29 mi ENE of Llano Muni Arpt to 3.73 mi WNW of Llano Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.790, -98.633
Thunderstorms produced heavy rain that led to flash flooding resulting in several roads being flooded with as much as three feet of water in and around Llano. Some spots in the county received 7.5 inches of rain.
Flash Flood, Llano
- When
- August 7, 2:31 AM CST to 5:15 AM CST
- Where
- Llano County, 1.77 mi E of Buchanan Dam to 1.98 mi E of Buchanan Dam
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 30.731, -98.390
Thunderstorms produced heavy rain that led to flash flooding closing a low water crossing near Inks Lake State Park.
Flash Flood, Bexar
- When
- August 7, 6:20 AM CST to 1:15 PM CST
- Where
- Bexar County, 3.68 mi W of Alamo Downs to 3.18 mi WSW of Alamo Downs
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 29.440, -98.690
Thunderstorms produced heavy rain that led to flash flooding around Stevens High School on the far west side of San Antonio.
Flash Flood, Bexar
- When
- August 7, 6:20 AM CST to 1:15 PM CST
- Where
- Bexar County, 1.74 mi NW of (Skf)kelly Afb San A to 1.51 mi NW of (Skf)kelly Afb San A
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.421, -98.647
Thunderstorms produced heavy rain that led to flash flooding requiring a swift water rescue near the intersection of Marbach Rd. and Loop 410 on the west side of San Antonio.
Flash Flood, Bexar
- When
- August 7, 6:43 AM CST to 1:15 PM CST
- Where
- Bexar County, 2.42 mi ENE of Wetmore to 1.83 mi SSW of Beckmann
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 29.579, -98.381
Thunderstorms produced heavy rain that led to flash flooding closing 25 low water crossings across San Antonio.
Flash Flood, Bexar
- When
- August 7, 7:20 AM CST to 1:15 PM CST
- Where
- Bexar County, 1.61 mi N of Leon Vly to 1.62 mi NNE of Leon Vly
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.493, -98.625
Thunderstorms produced heavy rain that led to flash flooding. Several homes in low lying areas of Leon Valley were evacuated due to the threat of flooding. High water was observed along Poss and Evers Rds.
Flash Flood, Bexar
- When
- August 7, 9:50 AM CST to 1:15 PM CST
- Where
- Bexar County, 1.15 mi SSE of Alamo Downs to 1.29 mi SSE of Alamo Downs
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 29.434, -98.625
Thunderstorms produced heavy rain that led to flash flooding. There was a swift water rescue on Pinn Rd. at Leon Creek on the west side of San Antonio.
Flash Flood, Bexar
- When
- August 7, 12:04 PM CST to 1:15 PM CST
- Where
- Bexar County, 1.01 mi SSW of Converse to 0.68 mi NNW of Leon Vly
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 29.507, -98.328
Thunderstorms produced heavy rain that led to flash flooding. At one point flooding closed 34 low water crossings around the county and 27 streets in the city.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, August 7, 20172 deaths · 1 event
- Rip Current in Wisconsin, August 7, 20171 death · 1 event
- Tornado and Damaging Wind in Maryland, August 7 to 8, 2017$950,000 · EF1 · 12 events
- Tornado and Damaging Winds in Virginia, August 7 to 8, 2017$18,000 · EF0 · 65 events
- Damaging Wind in North Carolina, August 7, 2017$100,000 · 50 kt wind · 1 event
- Damaging Wind in New Mexico, August 7, 2017$40,000 · 1 event
- Flooding and Heavy Rain in Delaware, August 7, 201717 events
- Flooding and Heavy Rain in New Jersey, August 7, 201717 events
- Flood and Heavy Rain in Maryland, August 7, 201712 events
- Heavy Rain in Florida, August 7 to 8, 20175 events
- Damaging Winds in Utah, August 7 to 10, 201763 kt wind · 3 events
- Hail in Michigan, August 7, 20171 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720531, 720533, 720535, 720537, 720540, 720542, 720544, 720546.